Moderator: Moderator Team
My primary goal this year is a 150 mile charity ride which I've been training for all year. The ride is in 2 weeks, so I've gained all the capability I'm going to gain before it.
However, I've found I have a significant difficulty with my heartrate. When I have had a dosage of my bloodpressure medication, I cannot get my heartrate above 65-75% of my max and as a result, I have absolutely no power and seemingly can't ride faster than a crawl....
If it has been over 6-7 hours since my last dose, my heartrate will immediately respond and I can get to max if necessary or to wherever I need it to be for the effort I'm trying to put out....
In otherwords, when the meds have worn off, I can ride and perform as always.
The bloodpressure med I'm on is a 'Beta Blocker' and all my research on the net has indicated that lowering of the heartrate is how it is supposed to do its job.
Does anyone have a similar situation, or has anyone worked their way through this problem (new meds, etc).
Not sure if this reply will be much help as I'm no Doctor and often wondered what my riding would be like if I wasn't on BP medication.
I'm 43 years old 3rd cat racing cyclist, like to think I'm fairly competitiive, and have had decent results at 3rd cat level from time to time.
I've often wondered why my HR max is so much lower than my training partners & have definitely convinced myself it's down to the medication.
They just think I'm super fit
I've often queried this with my Doctor but pretty much all he'll say is that if my medication had a detrimental effect on performance then we'd know about it as many athletes must be on the same treatment!
However I'm NOT on Beta Blockers as you are.
I'm on Amplodipine Maleate tablets which is a Calcium Antagonist.
Apparently these work by relaxing the Blood Vessels, so that the Blood passes through them more easily. Sounds like they should be on the banned list!
However, one thing the Doc did say was that he wouldn't put me on Beta Blockers as these would be likely to have a detrimental effect.
Having said all of the above, I believe there's a third type of treatment which is the best to be on if you're an athlete. Unfortunately I can't remember what it is and it's years ago since I saw the article.
At least as far as I'm concerned, I've been on these for approx 15 years and never had any noticable adverse side effects, just often wondered if I'd be a better cyclist without them.
Sorry it's not a definitive answer but hope this helps.
It was difficult to train, or even ride because I was always tired and it was difficult to keep motivated when my performance suffered to such a degree. Small hills looked like mountains. I've always loved vertical riding, but not when I was on beta blockers.
Some people are more sensative to beta blockers (and other meds) than others. Dosage also matters. Minimal doses did not prevent AF for me, so the dosage was raised to an effective level. Eventually, the case was made to do a radio frequency ablation procedure (surgery) to correct the problem.
Now, I'm able to train and ride as well or better than previously and no more aF problems.
Work with your current doc or seek another one. Explore the possibility of treating the root of your blood pressure problem. Maybe you can get off all meds. If that doesn't help, there are other drug therapies available. Some have less effect on athletic performance than others.
Just some friendly advise. Sorry for the mis spellings and typos.
Im only 21, have resting HR about 45 and train quite a bit, but my doc said i have high blood pressure and gave me capoten, and now avapro. Ive never had any probs getting my HR up.
i know that as your hr goes up your blood pressure also increases, but not at a proportional rate. i dont see any benefit of any drugs that would slow down your hr. that's dangerous in my view.
maybe some drug that decreases cholesterol, increases elasticity of arteries or helps the blood viscosity.
2009 Trek Madone 5.5 Project One SRAM Force 16.4 lbs w/pedals and cages.
2007 Bianchi 928 Carbon Lugged- SRAM Rival-17 lbs.
Based on the response I would seriously consider shopping for another Dr as well.
I'm not sure why he picked a beta blocker, however, I do know my problem is 2 part - first is the blood pressure problem, second is tied to the first- severe cluster headaches (painful enough that they have caused me to pass out from the pain )
I'll definitely discuss it with him and post what the results are...
My doctor has had me monitor my BP due to high values (150s/80s) when I visit him. At home I average about 130/70. No low, but I don't think in the worry stage yet. He attributed my high BP at the doctor's office to whitecoat hypertension.
I never figured I had high BP, then I started having the crippling headaches. I finally went to the Dr's office one day in so much pain that I passed out in the lobby when I got there..... My BP was very very high then.... The headaches are mostly gone now, but if I miss a dose of medicine, they come back immediately.
just as a follow up...
I recently visited my doctor about my BP.
i asked him whether my medication, AVAPRO, has an effect on HR. I asked him this a few times and he said "NO." He said that AVAPRO is the most advanced BP medication in recent years.
Importantly, he said that the average BP nowadays is 130/80. slightly higher than this isnt life threatening of itself, but above this range and you're causing long term damage to your body. Higher than this and there may be long term damage to arteries that could lead to eye probs, liver failure etc [when you exercise your BP is above this range, but he said it's irrelevant because there are enzymes released during exercie that help the arteries].
so for anyone outside this "optimal" range, even if you experience only mild hypertension, perhaps it would be well-advised to see your GP.
[for people like me who have high BP, remember to take your medication daily (if thats what you're supposed to do)!].
I suggested that I'd like to try something else, and he balked at the idea. He commented that my BP is now under control, but I am still having the headaches that started this whole escapade, but at a much reduced rate with the current meds (we tried several different combinations before I finally started to not have the bad headaches).
Based on my comment that I was able to exercise if I did not take the meds in the morning before I rode, he asked me to begin taking all of my meds in the evening before bed. He said if I tried this for a couple weeks and it did not work out, we would look for an alternative med. I'm going to try it and see if it works.
Oh yeah... my BP today was 117/70 and I had not taken my morning dosage (I was fasting for the blood test)
I've had a couple EKGs and other than pronounced early repolarization (indicative of good fitness) everything is good to go.
- Similar Topics
- Last post
- 0 Replies
- 350 Views
Last post by 3Pio
Mon Oct 30, 2017 6:57 am
- 13 Replies
- 1396 Views
Last post by WinterRider
Thu Jul 13, 2017 12:36 pm
- 1 Replies
- 351 Views
Last post by pdlpsher1
Sun Feb 18, 2018 4:00 pm
- 8 Replies
- 617 Views
Last post by desperado95219
Wed Apr 25, 2018 1:48 am
- 5 Replies
- 1206 Views
Last post by Tomstr
Tue Jun 13, 2017 9:14 pm